Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 going up but viral load very high despite ARVs
Jun 20, 2012

Hi. Thanks for reading my question. I was diagnosed with HIV in 2007 and has been very healthy. However about a year ago, I suffered a lot of stress and fell very very ill. I was hospitalized several times. My CD4 was 69, however they did not test my viral load. I was put on ARVs (Tenofovir/Efavirenz/Lamuvudine)in 2011 May. I have been feeling very healthy, however after another blood test my CD4 was 36 and they still did not test my viral load. So the last test about 3 months ago I insisted on a viral load count which came up higher than 200k, surprisingly my CD4 was at 139. What does this mean? I don't drink or smoke, I work out, I dont even have sex, I take my meds on time and correctly. Please tell me what is happening to me.

Response from Dr. Henry

CD4 recovery after starting effective HIV treatment is highly variable. Antiretroviral drugs directly decrease the HIV level (when virus is sensitive to the regimen used) and only indirectly increase the CD4 count (by decreasing destruction of CD4 cells by the HIV virus and allowing the body to produce new CD4 cells-that occurs at a variable rate and is impacted by age, how low the CD4 count was, they size of the thymus gland, genetics, degree of ongoing immune activation and other factors). An increase from 36 to 139 would be a 300%+ increase which would be a fairly expected increase in the setting of starting treatment-of course would be nice to know that h your viral level (HIV RNA level) is undetectable since that says that your regimen is indeed working and would be expected to continue working (unfortunately the HIV level test remains expensive and unavailble in many areas of the world). KH



Previous
LIPOHYPERTROPHY
Next
alljointpains

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement